Hail, Atascosa
- When
- May 31, 2:19 PM CST
- Where
- Atascosa County, Leming
- Measured
- 1 in hail
- Reported by
- Post Office
- Coordinates
- 29.070, -98.480
Thunderstorms formed along a dissipating stationary front. One of these storms produced severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
Thunderstorms formed along a dissipating stationary front. One of these storms produced severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 31, 1:45 PM CST, 34 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 245 PM CDT Wed May 31 2017 .SHORT TERM (Tonight through Thursday Night)... A mid level shortwave was seen on water vapor satellite imagery mid afternoon crossing out of Mexico and into the southwest CWA. Mesoanalysis reveals the atmosphere has de-stabilized ahead of the shortwave across southern and eastern zones, where SBCAPE values around 2000-2500 J/KG reside. Scattered showers and thunderstorms are developing this afternoon southwest of San Antonio and development to the east and northeast is expected through the remainder of the afternoon and evening as the shortwave tracks northeast through the unstable airmass. TT WRF and HRRR indicate the disturbance and showers and storms exiting northeast of the area around midnight. A second disturbance upstream overnight and into early Thursday morning should mainly stay north of the CWA. High pops on Thursday will be confined to eastern areas during peak heating, where a pool of moisture and general weakness will remain. A few storms coming of the higher terrain of Mexico may make a run toward the Val Verde county Thursday evening, but confidence is low in the storms holding together before reaching the CWA. Can't rule out a few stronger storms this afternoon and early evening and again Thursday afternoon, producing small hail, strong downburst winds, and very localized pockets of 1-3 inches of rainfall. && .LONG TERM (Friday through Wednesday)... Models have been indicating a slight downtrend in POPs Friday and Saturday, with higher POPs mainly confined across the Coastal Plains, near a deeper moisture pool, as well as western Edwards Plataea and Rio Grande, closer to weak disturbances in the southwest flow. A trough is forecast to deep late Saturday through Sunday from North Texas southwest into the Big Bend, and eventually slide southeast through the area Sunday into Monday. POPs do look to increase during this time. A few pockets of locally heavy rainfall will also be possible. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 69 88 70 88 71 / 60 40 20 10 10 Austin Bergstrom Intl Airport 68 87 69 88 69 / 60 40 20 20 10 New Braunfels Muni Airport 68 86 70 88 70 / 60 50 20 20 10 Burnet Muni Airport 66 85 68 86 68 / 60 40 20 10 20 Del Rio Intl Airport 69 87 72 88 72 / 30 20 20 20 20 Georgetown Muni Airport 67 86 69 87 69 / 60 40 20 10 10 Hondo Muni Airport 68 87 70 88 70 / 50 40 20 10 10 San Marcos Muni Airport 68 87 70 88 70 / 60 40 20 20 10 La Grange - Fayette Regional 71 87 71 88 71 / 50 50 20 30 10 San Antonio Intl Airport 69 86 71 88 71 / 60 50 20 10 10 Stinson Muni Airport 69 86 71 88 71 / 60 40 20 20 10 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...Oaks Synoptic/Grids...Runyen Public Service/Data Collection...Treadway
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 219 PM CDT Wed May 31 2017 TXZ171>173-183>194-202>209-217>225-228-012100- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 219 PM CDT Wed May 31 2017 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. Scattered showers and thunderstorms remain forecast through tonight. Best chances for additional rainfall will focus east of Highway 83 this afternoon, and will shift to areas along and east of the I-35 corridor during the evening. A few areas may see heavy downpours of 1 to 3 inches, resulting in localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Chances for showers and thunderstorms continue through Tuesday. Locally heavy rainfall and a few strong storms are possible each day. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1209 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 5 NW FLORESVILLE 29.19N 98.20W
05/30/2017 WILSON TX EMERGENCY MNGR
A BUSINESS ALONG HIGHWAY 181 SUSTAINED
SIGNIFICANT ROOF DAMAGE AS THE RESULT OF
STRONG MICROBURST WINDS.
&&
PYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1220 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TSTM WND DMG 2 NNW ELMENDORF 29.28N 98.34W
05/30/2017 BEXAR TX BROADCAST MEDIA
POWER POLES WERE SNAPPED ALONG WITH TREE
DAMAGE. SEVERAL STRUCTURES EXPERIENCED WIND
DAMAGE IN AND AROUND THE AREA.
&&
PYSpecial Weather Statement
National Weather Service Austin/San Antonio TX
225 PM CDT WED MAY 31 2017
TXZ220-312015-
Atascosa TX-
225 PM CDT WED MAY 31 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ATASCOSA COUNTY
UNTIL 315 PM CDT...
At 224 PM CDT, Doppler radar was tracking a strong thunderstorm near
Charlotte, moving north at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Pleasanton, Jourdanton, Poteet, Charlotte, Leming, Iuka, Dobrowolski,
Amphion, Espey and Rossville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2888 9880 2897 9881 2920 9870 2909 9838
2908 9838 2894 9848 2884 9866
TIME...MOT...LOC 1924Z 201DEG 9KT 2893 9872
MOSpecial Weather Statement National Weather Service Austin/San Antonio TX 259 PM CDT WED MAY 31 2017 TXZ205-220-221-312045- Bexar TX-Atascosa TX-Wilson TX- 259 PM CDT WED MAY 31 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ATASCOSA...WEST CENTRAL WILSON AND SOUTH CENTRAL BEXAR COUNTIES UNTIL 345 PM CDT... At 259 PM CDT, Doppler radar was tracking a strong thunderstorm over Leming, or near Poteet, moving northeast at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Pleasanton, Poteet, Leming, Espey, Thelma and Graytown. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2895 9846 2902 9865 2927 9858 2916 9829 TIME...MOT...LOC 1959Z 203DEG 7KT 2905 9852 MO
The Austin/San Antonio radar (KEWX), 83 km away, was scanning. The volume nearest the first event began at 20:21 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A thunderstorm produced wind gusts estimated at 60 mph that knocked down several trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697291, 698114.